Topological Methods in Nonlinear Analysis

On trajectories of analytic gradient vector fields on analytic manifolds

Aleksandra Nowel and Zbigniew Szafraniec

Full-text: Open access

Abstract

Let $f\colon M\to {\mathbb R}$ be an analytic proper function defined in a neighbourhood of a closed "regular" (for instance semi-analytic or sub-analytic) set $P\subset f^{-1}(y)$. We show that the set of non-trivial trajectories of the equation $\dot x =\nabla f(x)$ attracted by $P$ has the same Čech-Alexander cohomology groups as $\Omega\cap\{f< y\}$, where $\Omega$ is an appropriately choosen neighbourhood of $P$. There are also given necessary conditions for existence of a trajectory joining two closed "regular" subsets of $M$.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 25, Number 1 (2005), 167-182.

Dates
First available in Project Euclid: 23 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1466705100

Mathematical Reviews number (MathSciNet)
MR2133397

Zentralblatt MATH identifier
1084.37016

Citation

Nowel, Aleksandra; Szafraniec, Zbigniew. On trajectories of analytic gradient vector fields on analytic manifolds. Topol. Methods Nonlinear Anal. 25 (2005), no. 1, 167--182. https://projecteuclid.org/euclid.tmna/1466705100


Export citation

References

  • F. Cano, R. Moussu, F. Sanz, Oscillation, spiralement, tourbillonnement, Comment. Math. Helv., 75 (2000), 284–318 \ref\key 2
  • R. Churchill, Isolated invariant sets in compact metric spaces, J. Differential Equations, 12 (1972), 330–352 \ref\key 3
  • C. Conley, Isolated invariant sets and the Morse index , CBMS Regional Conference Series in Mathematics, 38 , Amer. Math. Soc., Providence, Rhode Island (1978) \ref\key 4
  • O. Cornea, Homotopical Dynamics \romIII: Real singularities and Hamiltonian Flows, Duke Math. J., 209 (2001), 183–204 \ref\key 5
  • N. Dancer, Degenerate critical points, homotopy indices and Morse inequalities, J. Reine Angew. Math., 382 (1984), 1–22 \ref\key 6
  • L. van den Dries and C. Miller, Geometric categories and o-minimal structures, Duke Math. J., 84 (1996), 497–540 \ref\key 7
  • P. Fortuny and F. Sanz, Gradient vector fields do not generate twister dynamics, J. Differential Equations 174 (2001), 91–100 \ref\key 8
  • M. Goresky and R. MacPherson, Stratified Morse Theory, Springer–Verlag, Berlin–Heidelberg–New York (1988) \ref\key 9
  • F. Ichikawa, Thom's conjecture on singularities of gradient vector fields, Kodai Math. J., 15 (1992), 134–140 \ref\key 10
  • K. Kurdyka, On the gradient conjecture of R. Thom , Seminari di Geometria 1998–1999, Università di Bologna, Istituto di Geometria, Dipartamento di Matematica (2000), 143–151 \ref\key 11
  • K. Kurdyka, T. Mostowski and A. Parusi\plsmc äski, Proof of the gradient conjecture of R. Thom , Ann. Math. 152 (2000), 763–792 \ref\key 12
  • K. Kurdyka and A. Parusi\plsmc äski, $w_f$-stratification of subanalytic functions and the Łojasiewicz inequality , C. R. Acad. Paris Sér. I, 318 (1994), 129–133 \ref\key 13
  • J.-M. Lion, R. Moussu and F. Sanz, Champs de vecteur analytiques et champs de gradients, Ergodic Theory Dynam. Systems, 22 (2002), 525–534 \ref\key 14
  • R. Moussu, Sur la dynamique des gradients. Existence de variétés invariants, Math. Ann., 307 (1997), 445–460 \ref\key 17
  • A. Nowel and Z. Szafraniec, On trajectories of analytic gradient vector fields , J. Differential Equations, 184 (2002), 215–223 \ref\key 18
  • F. Sanz, Non-oscillating solutions of analytic gradient vector fields , Ann. Inst. Fourier, 48 (1998), 1045–1067 \ref\key 19
  • F. Takens, The minimal number of critical points of a function on a compact manifold and the Lusternik-Schnirelmann category, Invent. Math., 6 (1968), 197–244 \ref\key 20
  • R. Thom, Problèmes rencontrés dans mon parcours mathématique: un bilan, Publ. Math. IHES, 70 (1989), 200–214